Kentucky, 2018

Flash Flooding and Flooding in Kentucky, June 26, 2018

June 26, 2018 · NWS JKL · 11 events in 9 counties and zones

Multiple rounds of showers and thunderstorms brought periods of heavy rainfall to portions of southeast Kentucky from this morning into this evening, leading to instances of flooding and flash flooding. The worst flash flooding occurred in Harlan County, particularly near the Ages to Jones Creek area where a few locales received greater than 3 inches of rain in just over a 24 hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Multiple rounds of showers and thunderstorms brought periods of heavy rainfall to portions of southeast Kentucky from this morning into this evening, leading to instances of flooding and flash flooding. The worst flash flooding occurred in Harlan County, particularly near the Ages to Jones Creek area where a few locales received greater than 3 inches of rain in just over a 24 hour period. Late morning and afternoon heating allowed for a few storms to become severe, producing damaging wind gusts from early to mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 26, 6:54 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 26, 6:54 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
754 AM EDT Tue Jun 26 2018

.UPDATE...
Issued at 754 AM EDT TUE JUN 26 2018

Showers and storms taking off from the Bluegrass through Lake
Cumberland regions, with more sporadic development farther east
into portions of southeast Kentucky. Expect this round to continue
moving east this morning, prior to an additional round of stronger
storms this afternoon. This latter round will increase the threat
for flash flooding, particularly south of Mountain Parkway.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 457 AM EDT TUE JUN 26 2018

Isolated showers have fired across portions of southeast Kentucky
early this morning, with additional development across portions of
western to central Kentucky. Low stratus and fog have also been
prominent in spots through the night, especially in areas that
received bonafide rainfall Monday and that were able to clear out
for a period through the night. Should see this lift with
visibilities improving this morning where showers move overhead
and provide for some mixing.

Numerous showers and thunderstorms will again develop after
sunrise through this afternoon as an upper low moving from the
Corn Belt into the western Great Lakes breaks down weak shortwave
ridging spanning portions of the eastern Ohio Valley into the
Appalachians. Given ample enough instability can build with peak
heating this afternoon, deep layer shear increasing to roughly 30
knots later this afternoon may be enough to generate a few
organized updrafts capable of strong to severe downburst winds and
small hail. In addition, precipitable water values surging to
1.75"+ south of a frontal boundary lifting through the Ohio
Valley, will promote the threat for heavy rainfall and flash
flooding. Given widespread rainfall amounts of 1-3" yesterday,
primarily south of Mountain Parkway, have opted to hoist a Flash
Flood Watch from late this morning through this evening. A lull in
the precipitation should materialize this evening, thus negating
further extension of the watch through the night at this time.

Continued height falls tonight coupled with precipitable water
values further increasing to ~ 2 inches will promote a chance of
storms later tonight into Wednesday morning. A window may open
Wednesday afternoon for scattered severe storms to develop
underneath the core of the upper trough. The degree of diabatic
heating and steepening low level lapse rates will be dependent on
how much clearing can occur. Mid level lapse rates will be fairly
stout with cooler mid level temperatures in place, while deep
layer shear increases to 30-40 knots as the right entrance region
of an upper jet swings across the lower Ohio Valley. Will
therefore have to monitor the threat for damaging wind gusts and
even some marginally severe hail. Storm motions should be swift
enough given increasing wind fields, such that flooding should be
more localized as opposed to widespread.

.LONG TERM...(Wednesday night through Monday)
Issued at 457 AM EDT TUE JUN 26 2018

Showers and storms will be winding down Wednesday night and early
Thursday as low pressure slides across the eastern Great Lakes
downstream of an upper high pressure system building north out of
the southern Plains. Temperatures will begin a true summertime
warming trend for the end of the week, reaching the low-mid 90s
Friday underneath the core of the high. Similar readings will be
in store through the weekend as dewpoints in the upper 60s to
lower 70s lead to heat indices reaching and exceeding 100 degrees.

Will have to monitor a mesoscale convective complex rounding the
northern periphery of the upper high Thursday night into Friday,
but this feature currently looks to remain west of the Lake
Cumberland region. Shower/storm chances may begin to impact
portions of southeast Kentucky Saturday afternoon as the high
gradually meanders east, allowing return flow to set up. Better
chances will ensue later in the weekend into next week as a
northern stream trough attempts to break down ridging across the
eastern United States.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 754 AM EDT TUE JUN 26 2018

VLIFR conditions still plaguing portions of the higher terrain,
including KJKL, where a combination of stratus build down and fog
reside. This will mix out and lift as showers and storms move
through this morning, improving conditions to MVFR and eventually
low-end VFR criteria. Another round of showers and thunderstorms
will threaten each terminal from early this afternoon into this
evening, before a lull looks to develop this evening. Have opted
to maintain VCTS for all sites through this afternoon as it will
be difficult to pin down a definitive window for prevailing TSRA.
Will likely see some additional showers/storms later tonight into
Wednesday morning, raising questions regarding fog development.
Will have to monitor where heavier precipitation falls today as
well as any clearing this evening into tonight, along with trends
for additional storms tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 AM EDT this morning through this
evening for KYZ058-059-068-069-079-080-083>088-108>118-120.

&&

GUSEMAN
Hazardous weather outlook, Jun 26, 4:09 AM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
509 AM EDT Tue Jun 26 2018

KYZ044-050>052-060-104-106-107-119-271215-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-Johnson-
Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
West Liberty, Paintsville, and Inez
509 AM EDT Tue Jun 26 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected later this
morning through this afternoon. A few of these may be capable of
producing wind gusts of 50 to 60 mph, small hail, and locally
heavy rainfall.

Additional thunderstorms will be possible this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday through early Thursday
afternoon.

Thunderstorms during the day on Wednesday could produce locally
excessive rainfall, damaging wind gusts, and large hail.

Some locales may experience heat indices in excess of 100 degrees
Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report instances of wind damage and
flash flooding today.

KYZ058-059-068-069-079-080-083>088-108>118-120-271215-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Whitley-Knox-Bell-Harlan-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
509 AM EDT Tue Jun 26 2018

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Numerous thunderstorms are expected later this morning through
this afternoon. Heavy rainfall and instances of flash flooding
will be the greatest threat from these, especially in areas that
received heavy rainfall Monday. Additionally, a few of these
storms may be capable of producing wind gusts of 50 to 60 mph and
small hail.

Additional thunderstorms will be possible this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday through early Thursday
afternoon.

Thunderstorms during the day on Wednesday could produce excessive
rainfall, damaging wind gusts, and large hail.

Some locales may experience heat indices in excess of 100 degrees
Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report instances of wind damage and
flash flooding today.

GUSEMAN

In the hours before

Special weather statement, Jun 26, 9:10 AM EST, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1010 AM EDT TUE JUN 26 2018

KYZ113-115-261445-
Perry-Knott-
1010 AM EDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND
SOUTHWESTERN KNOTT COUNTIES...

At 1010 AM EDT, a strong thunderstorm was located near Hazard, moving
east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hazard, Vicco, Avawam, Elic, Smithsboro, Cody, Sassafras, Anco,
Lamont, Viper, Carr Creek, Diablock, Cordia, Littcarr, Redfox,
Wiscoal, Jeff, Daisy, Cornettsville and Bulan.

LAT...LON 3716 8321 3717 8321 3720 8326 3720 8328
      3723 8331 3723 8332 3729 8335 3736 8331
      3723 8289 3717 8298 3719 8299 3719 8301
      3713 8305 3711 8310
TIME...MOT...LOC 1410Z 290DEG 26KT 3728 8326

KAS
Special weather statement, Jun 26, 9:31 AM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1031 AM EDT TUE JUN 26 2018

KYZ113-115-118-261515-
Perry-Knott-Letcher-
1031 AM EDT TUE JUN 26 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LETCHER...SOUTHEASTERN
PERRY AND SOUTHERN KNOTT COUNTIES...

At 1031 AM EDT, strong thunderstorms were clustered over Arminta, or
9 miles southeast of Hazard, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Whitesburg, Hindman, Letcher, Bath, Jenkins, Fleming-Neon, Vicco,
Blackey, Elic, Cody, Van, Carr Creek, Colly, Premium, Nealy, Sergent,
Redfox, Ivis, Ivan and Whitco.

LAT...LON 3702 8294 3700 8298 3706 8317 3710 8317
      3714 8323 3717 8321 3719 8323 3735 8299
      3720 8257 3715 8263 3712 8272 3705 8272
      3701 8278 3701 8283 3698 8286
TIME...MOT...LOC 1431Z 291DEG 30KT 3717 8305

KAS

The radar

The Jackson,KY radar (KJKL), 59 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flood, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
June 26, 9:43 AM EST
Where
Perry County, 1.3 mi ENE of Slemp
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.090, -83.100

The Kentucky Department of Highways relayed a report of a tree blown down across Kentucky Highway 699 between Slemp and Daisy.

Flood, Perry

When
June 26, 10:25 AM EST to 11:25 AM EST
Where
Perry County, 0.76 mi SW of Glomawr to 0.55 mi SE of Vicco
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.222, -83.159

Local media reported flooding on Montgomery Creek Road in Vicco, as well as on Kentucky Highway 15 southeast of Hazard.

Flood, Knott

When
June 26, 11:17 AM EST to 11:57 AM EST
Where
Knott County, 1.71 mi SE of Tina to 1.58 mi NNW of Hindman
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.352, -82.998

A media outlet reported flooding on Kentucky Highway 80 north of Hindman.

Flood, Leslie

When
June 26, 11:45 AM EST to 12:45 PM EST
Where
Leslie County, 1.5 mi SE of Wendover to 1.54 mi SE of Wendover
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.114, -83.351

A local media outlet reported water over a low lying roadway in the Camp Creek community near Wendover.

Flash Flood, Harlan

When
June 26, 12:54 PM EST to 2:14 PM EST
Where
Harlan County, 0.57 mi NNE of Coxton to 0.57 mi NNE of Ten Spot
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.858, -83.266

A local media outlet reported flash flooding from near Coxton to Ages, as well as in Jones Creek where flowing water approached homes and carried away vehicles and culverts.

Thunderstorm Wind, Laurel

When
June 26, 12:58 PM EST
Where
Laurel County, 2.31 mi WNW of Pine Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.080, -84.140

Dispatch relayed a report of a tree blown down southwest of London.

Hail, Knox

When
June 26, 1:53 PM EST
Where
Knox County, 2.77 mi W of Permon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.820, -84.020

A trained spotter observed quarter sized hail west of Permon.

Thunderstorm Wind, Whitley

When
June 26, 2:06 PM EST
Where
Whitley County, 0.88 mi NNW of Julip
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.742, -84.077

Dispatch reported a tree blown down on Kentucky Highway 92 east of Williamsburg.

Flash Flood, Jackson

When
June 26, 2:25 PM EST to 3:40 PM EST
Where
Jackson County, 0.9 mi W of Clover Bottom to 0.92 mi W of Clover Bottom
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.498, -84.166

A Cooperative Observer reported flowing water of greater than one foot in depth over Cave Springs Road and U.S. Highway 421 west of Clover Bottom.

Thunderstorm Wind, Whitley

When
June 26, 2:45 PM EST
Where
Whitley County, 0.69 mi N of Wofford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.790, -84.130

Dispatch reported a tree blown down at the intersection of Kentucky Highway 26 and New Zion Road northeast of Williamsburg.

Flash Flood, Bell

When
June 26, 5:15 PM EST to 5:55 PM EST
Where
Bell County, 0.71 mi ENE of Ferndale to 0.78 mi ENE of Ferndale
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.702, -83.667

A local media outlet reported flowing water over Kentucky Highway 516 between Page and Colmar. A driver had to be rescued from these flood waters as their vehicle became submerged while attempting to drive through them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752895, 752875, 752876, 752877, 752882, 752884, 753370, 752886, 752889, 752894, 752893.